Florida, 2023

Funnel Cloud in Florida, August 17, 2023

August 17, 2023 · NWS TBW · 1 event in 1 county or zone

Evening sea breeze thunderstorms produce funnel cloud near Lehigh Acres in Lee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Evening sea breeze thunderstorms produce funnel cloud near Lehigh Acres in Lee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 17, 1:49 PM EST, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 17, 1:49 PM EST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
249 PM EDT Thu Aug 17 2023

...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...

.DISCUSSION...
Issued at 239 PM EDT Thu Aug 17 2023

Looking at the sounding this morning you can see a more moist
environment with PW at 2.3. This along with the frontal system to
our north has helped to increase shower coverage across the area.
This pattern will remain in place through Friday with more
widespread shower expected throughout the day.

By the weekend we are expecting a trough to push through Florida.
This will keep rain shower chances high across the area for the
weekend. Upper level flow will be light and variable on Saturday
meaning the storms we do see form will not have much motion to them
resulting in some areas seeing high rainfall totals. For Sunday
winds shift more to an easterly direction. This will result in
better rain shower chances along the coast where the rain is badly
needed.

By Monday the trough will be moving away however our easterly to
southeasterly flow will remain. This is great news for our coastal
areas that need rain because this flow does give us better chances
of coastal storms in the afternoon and evening hours.

&&

.AVIATION...
(18Z TAFS)
Issued at 239 PM EDT Thu Aug 17 2023

VCTS will be seen at almost all airports through around 00z with
TEMPO groups through 21z. Shower activity over the Gulf overnight
will start to push towards the coast and inland starting early
tomorrow morning. Coastal sites have VCSH for the early morning
before transitioning to VCTS by late morning. VFR conditions and
light winds are expected outside of the showers and storms.

&&

.MARINE...
Issued at 239 PM EDT Thu Aug 17 2023

South to southwest flow will remain over the area for the
rest of the week but a weak frontal boundary will help to increase
shower chances. A trough will be pushing through the state this
weekend. This will shift our winds to the east and southeast. This
will also keep storm chance high. By Sunday the trough will be
pushing off the west coast which should start to increase winds
through the day. By next Monday we could see exercise caution for
the Gulf. These breezy conditions should stick around till about
Tuesday when winds will slowly be dropping.

&&

.FIRE WEATHER...
Issued at 239 PM EDT Thu Aug 17 2023

Typically summer time conditions with showers and storms
possible each afternoon with high humidity values. For today we will
see lighter winds which will result in low dispersions.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  79  91  79  93 /  50  80  30  70
FMY  77  91  76  93 /  60  80  40  80
GIF  76  92  76  95 /  40  90  20  60
SRQ  78  91  77  94 /  60  80  40  70
BKV  75  91  74  94 /  50  80  20  60
SPG  80  90  80  92 /  60  80  40  70

&&

Sea Breeze Thunderstorm Regime For Friday: 4
Sea Breeze Thunderstorm Regime For Saturday: 1

For additional information on sea breeze regimes, go to:
     https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...Shiveley
DECISION SUPPORT...ADavis
UPPER AIR/CLIMATE...ADavis

In the hours before

Special weather statement, Aug 17, 1:48 PM EST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
248 PM EDT Thu Aug 17 2023

FLZ056-251-255-171915-
Inland Manatee FL-Hardee FL-Inland Hillsborough FL-
248 PM EDT Thu Aug 17 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN HARDEE...
NORTHEASTERN MANATEE AND SOUTHEASTERN HILLSBOROUGH COUNTIES THROUGH
315 PM EDT...

At 247 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Greater Sun Center to 11
miles east of Parrish. Movement was east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fish Hawk, Duette, Wimauma, Alafia River State Park, Fort Lonesome,
and Boyette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2781 8234 2787 8206 2765 8206 2765 8201
      2752 8200 2753 8229
TIME...MOT...LOC 1847Z 263DEG 25KT 2775 8226 2761 8224

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TBW
Local storm report, Aug 17, 1:50 PM EST, 3 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
250 PM EDT Thu Aug 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     Tstm Wnd Gst     3 W Macdill Air Force   27.86N 82.55W
08/17/2023  M44 MPH          GMZ830             FL   Mesonet

            Mesonet station OPTF1 Old Port Tampa, FL.

&&
Special weather statement, Aug 17, 4:01 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
501 PM EDT Thu Aug 17 2023

FLZ043-242-172145-
Inland Citrus FL-Sumter FL-
501 PM EDT Thu Aug 17 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CITRUS AND NORTHERN
SUMTER COUNTIES THROUGH 545 PM EDT...

At 501 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Inverness, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Inverness, Wildwood, Inverness Highlands North, Hernando, Arbor
Lakes, Gospel Island, Rutland, Oxford, and Citrus Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2898 8232 2896 8231 2896 8196 2881 8195
      2886 8241 2899 8234
TIME...MOT...LOC 2101Z 271DEG 18KT 2892 8222

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW
Special weather statement, Aug 17, 4:04 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
504 PM EDT Thu Aug 17 2023

FLZ057-172145-
Highlands FL-
504 PM EDT Thu Aug 17 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN HIGHLANDS COUNTY
THROUGH 545 PM EDT...

At 503 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Placid, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Placid, Venus, Sylvan Shores, Lake Istokpoga, Placid Lakes,
Archbold, Brighton, and Cornwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2721 8116 2712 8117 2712 8127 2703 8127
      2703 8148 2739 8145 2745 8115 2743 8114
      2741 8114 2739 8112 2738 8107 2736 8103
      2734 8105 2730 8103 2729 8100 2726 8100
      2723 8098 2721 8094
TIME...MOT...LOC 2103Z 271DEG 16KT 2722 8132

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW
Local storm report, Aug 17, 4:30 PM EST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
530 PM EDT Thu Aug 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Waterspout       1 SW Bradenton Beach    27.45N 82.71W
08/17/2023                   GMZ853             FL   Broadcast Media

            Broadcast media shared photo of waterspout
            off Anna Maria Island this afternoon. Time
            estimated.

&&

ARF
Special weather statement, Aug 17, 5:04 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
604 PM EDT Thu Aug 17 2023

FLZ262-265-172230-
Inland Charlotte FL-Inland Lee FL-
604 PM EDT Thu Aug 17 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHARLOTTE AND
NORTHEASTERN LEE COUNTIES THROUGH 630 PM EDT...

At 604 PM EDT, Doppler radar was tracking a strong thunderstorm near
Olga, or 10 miles north of Lehigh Acres, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fort Myers, Lehigh Acres, Olga, East Dunbar, Buckingham, Charleston
Park, Tice, Fort Myers Shores, North Fort Myers, Alva, Suncoast
Estates, and Gateway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2676 8187 2685 8180 2689 8156 2660 8157
      2660 8185
TIME...MOT...LOC 2204Z 264DEG 14KT 2675 8167

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW

The radar

The Tampa radar (KTBW), 135 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Lee

When
August 17, 5:32 PM EST
Where
Lee County, 2.16 mi SSW of Buckingham
Reported by
Broadcast Media
Coordinates
26.640, -81.740

Photo relayed via broadcast media showed a funnel cloud southeast of Morse Shores near Lehigh Acres.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138991.